Illinois, 2018Excessive Heat in Illinois, June 15 to 19, 2018
June 15 to 19, 2018 · NWS LSX · 3 events in 3 counties and zones
A dangerous combination of heat and humidity overspread the region beginning on June 15th and persisted through June 19th. There were 45 heat related illnesses reported in St.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dangerous combination of heat and humidity overspread the region beginning on June 15th and persisted through June 19th. There were 45 heat related illnesses reported in St. Louis County & the City of St. Louis during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 15, 5:50 AM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 15, 5:50 AM CST, 5 hours 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
650 AM CDT Fri Jun 15 2018
.SHORT TERM... (Through Late Tonight)
Issued at 353 AM CDT Fri Jun 15 2018
Isolated SHRA/TSRA had developed early this morning near an
elevated warm frontal boundary which was draped across central IL.
These cells were slowly drifting southward into southwest IL and
should continue to percolate into the mid-morning hours.
An upper ridge will remain across the region today and tonight. At
the surface, a low pressure center was located across the northern
plains early this morning, and a warm front extended southeastward
from the surface low through MN/IA/IL and into KY/TN. The warm front
is expected to quickly lift northeastward this morning, and a
hot/humid air mass will then spread across the region. Isolated
SHRA/TSRA will be possible across most of the area during peak
heating.
Attention then turns to the hot/humid conditions for today. With air
temperatures in the low/mid 90s and dew points in the 70s, peak heat
index values of around 100-105 degrees are expected across most of
the area today. The warmest values (near 105) are expected in and
near the St. Louis metropolitan area. Hot/humid conditions will
persist for the next few days (see the long term forecast discussion
below). Due to the duration of these oppressively hot/humid
conditions, the Heat Advisory in the St. Louis metropolitan area has
been upgraded to an Excessive Heat Warning and a separate Heat
Advisory has been issued for all but the southern section of the
CWA.
Kanofsky
.LONG TERM... (Saturday through Thursday)
Issued at 353 AM CDT Fri Jun 15 2018
This period can be summarized with dangerous heat and humidity
ongoing thru Monday with minimal chances for rain, with a slightly
cooler period from Tuesday on with higher chances for rain.
The first significant wave of dangerous heat and humidity is
expected to be ongoing on Saturday and continue into at least Monday
now. An upper level RIDGE will be overhead at the start of the
period and is expected to dominate our region into Monday, with the
latest model solutions strengthening the position of the RIDGE into
early next week. This will correspond to any frontal boundaries
remaining well to our north with a steady south to southwest flow at
the surface. Daytime max temperatures are expected to be in the mid
to upper 90s, with the highest temperatures expected in the typical
heat island of the Saint Louis metro area and with the hottest days
on Saturday and Sunday where the upper RIDGE will be most dominant.
Dewpoints in the lower 70s for much of the region will yield max
heat index values around 105F each day in the Saint Louis metro
area, tapering to around 100F for other areas. Based on this, the
Heat Advisory for the Saint Louis metro area has been extended in
time to early Monday evening for at least 4 days of 105+ daily
peak heat index values, with an expansion to much of the rest of the
forecast area for Friday thru Monday based on at least 4 days of
100+ daily peak heat index values. This places all but the eastern
Ozarks of southeast MO in a Heat Advisory, and upgrades the STL
metro area counties into an Excessive Heat Warning.
There is an increasing trend where the upper RIDGE may continue to
hang on deeper into next week and keep the cold front locked up to
our north.
As it stands now, the RIDGE is still expected to weaken--just a day
later on Tuesday--which should allow the surface cold front to our
north to edge into our area, increasing rain chances and dropping
max temps into the upper 80s and lower 90s, which is still slightly
above average. This trend looks to continue to the end of the
forecast period.
TES
&&
.AVIATION... (For the 12z TAFs through 12z Saturday Morning)
Issued at 643 AM CDT Fri Jun 15 2018
SPECIFICS FOR KCOU, KUIN: VFR conditions are expected for the
majority of the TAF period. Isolated SHRA/TSRA are expected today
but confidence was too low to include a mention in the 12z TAFs.
Initially light winds will become southerly to southeasterly
today.
SPECIFICS FOR KSTL, KSUS, KCPS: VFR conditions are expected for
the majority of the TAF period. Isolated SHRA/TSRA are expected
today but confidence was too low to include in the 12z TAFs.
Initially light winds will become southerly to southeasterly
today. Airport ground crews should take note of the excessively
hot and humid conditions which are expected from today through
Monday.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 8 PM CDT Monday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox
MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.
Excessive Heat Warning from noon today to 8 PM CDT Monday for
Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO.
IL...Heat Advisory from noon today to 8 PM CDT Monday for Adams IL-
Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL-
Washington IL.
Excessive Heat Warning from noon today to 8 PM CDT Monday for
Madison IL-Monroe IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Jun 15, 5:00 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
600 AM CDT Fri Jun 15 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
600 AM CDT Fri Jun 15 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
A dangerous combination of heat and humidity is expected to begin
this afternoon for much of the area with little relief expected
tonight. Peak heat index values will range from 100 to 107 this
afternoon and early this evening. The highest values will occur
in the Saint Louis metro area. Heat Warnings and Advisories have
been issued. See this product for additional details.
There is a chance for mainly afternoon thunderstorms. Widespread
severe weather is not anticipated.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The dangerous combination of heat and humidity is expected to
continue through at least early Monday evening. Peak heat index
values will range from 100 to 107 each afternoon and early
evening. The highest values will occur in the Saint Louis metro
area. Heat Advisories and Warnings are in effect for much of the
area through early Monday evening.
The chance for thunderstorms will resume on Monday and continue
each day through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
TES
Excessive Heat, Madison
- When
- June 15, 11:00 AM CST to June 19, 5:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values near 105 each day.
Excessive Heat, St. Clair
- When
- June 15, 11:00 AM CST to June 19, 5:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- ASOS
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values near 105 each day.
Excessive Heat, Monroe
- When
- June 15, 11:00 AM CST to June 19, 5:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- ASOS
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
High temperatures were in the mid 90s with heat index values near 105 each day.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 15 to 19, 201845 injured · 4 events
- Rip Current in North Carolina, June 15, 20181 death · 1 event
- Flood and Hail in Michigan, June 15, 2018$350,000 · 60 kt wind · 10 events
- Damaging Winds and Lightning Strike in Florida, June 15 to 16, 2018$151,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 15, 2018$57,000 · 1 in hail · 13 events
- Flash Flood and Hail in Wisconsin, June 15 to 16, 2018$50,000 · 0.75 in hail · 2 events
- Damaging Wind and Lightning Strike in Florida, June 15, 2018$45,000 · 2 events
- Flash Flooding and Hail in Wisconsin, June 15, 20181.75 in hail · 23 events
- Flood and Hail in Illinois, June 15, 2018$18,000 · 1.5 in hail · 4 events
- Flash Flooding and Hail in Minnesota, June 15, 20181.75 in hail · 11 events
- Hail and Damaging Winds in South Carolina, June 15, 2018$200 · 56 kt wind · 8 events
- Flash Flooding and Flooding in Illinois, June 15, 2018$5,000 · 0.88 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771575, 771576, 771577.